Louisiana, 2020

Tornado and Flash Flooding in Louisiana, May 14, 2020

May 14, 2020 · NWS LIX · 7 events in 3 counties and zones

A complex of severe thunderstorms delivered damaging winds and flash flooding across Louisiana on May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of severe thunderstorms delivered damaging winds and flash flooding across Louisiana on May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 2:44 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 14, 2:44 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020

.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.

Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.

The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.

As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.

MEFFER
&&

.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.

MEFFER
&&

.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  82  67  85 /  40  80  60  20
BTR  69  84  68  86 /  40  90  60  20
ASD  68  84  66  86 /  30  80  30  10
MSY  71  84  70  85 /  40  90  40  10
GPT  69  81  68  82 /  10  60  20  10
PQL  66  83  64  86 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
     570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
     572-575-577.

&&

In the hours before

Special weather statement, May 14, 2:20 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
320 PM CDT Thu May 14 2020

LAZ040-072-142100-
Southern Tangipahoa-St. Tammany-
320 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 320 PM CDT, a strong thunderstorm was located near Madisonville,
or 10 miles southwest of Covington, moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Covington, Madisonville, Folsom and Robert.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3064 9016 3037 9014 3039 9021 3034 9028
      3031 9029 3030 9035 3059 9047
TIME...MOT...LOC 2020Z 167DEG 10KT 3040 9027

PG
Special weather statement, May 14, 2:50 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
350 PM CDT Thu May 14 2020

LAZ039-040-MSZ077-142130-
Washington-St. Tammany-Pearl River-
350 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
EASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 350 PM CDT, a strong thunderstorm was located over Bush, or 11
miles south of Bogalusa, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Varnado, Sun, Bush and Angie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3057 8976 3052 8997 3092 9013 3099 8983
TIME...MOT...LOC 2050Z 166DEG 20KT 3062 8989

PG
Special weather statement, May 14, 3:36 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Thu May 14 2020

LAZ039-142200-
Washington-
436 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON PARISH...

At 436 PM CDT, a strong thunderstorm was located near Enon, or 8
miles southeast of Franklinton, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Franklinton and Enon.

LAT...LON 3073 8988 3067 9004 3068 9008 3068 9009
      3088 9024 3099 8995
TIME...MOT...LOC 2136Z 157DEG 10KT 3078 9002

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Tornado, St. Tammany

When
May 14, 5:56 PM CST to 6:05 PM CST
Where
St. Tammany County, 2.88 mi NNW of Houltonville to 3.08 mi S of Goodbee
Rating
EF1
Path length
2.02 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.440, -90.182

An EF-1 tornado touched down south of Brewster Road in Saint Tammany Parish and slowly tracked northwest in association with a supercell thunderstorm. The tornado produced patchy tree damage visible on high resolution satellite imagery with the most notable tree displacement and evident uproots occurring north of Brewster Road near a electrical transmission line corridor. This was collocated with a brief tornado debris signature on KLIX radar imagery during the time the tornado crossed this area. The TDS weakened thereafter and very limited patchy tree damage was visible on high resolution satellite imagery indicating the tornado weakened thereafter and dissipated before reaching Hwy 1085.

Thunderstorm Wind, Tangipahoa

When
May 14, 6:55 PM CST
Where
Tangipahoa County, 0.91 mi SW of Campbell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.440, -90.460

Tree reported blown down onto Frontage Road at the intersection of Interstate 44 and Louisiana Highway 22.

Heavy Rain, St. Tammany

When
May 14, 10:30 PM CST
Where
St. Tammany County, 1.38 mi S of Goodbee
Reported by
Broadcast Media
Coordinates
30.480, -90.200

Rainfall total of 15.63 inches as of 22:30. Rain was still falling at time of observation.

Flash Flood, Tangipahoa

When
May 14, 10:36 PM CST
Where
Tangipahoa County, 4.56 mi NE of Lees Lndg to 3.77 mi SSE of Robert
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
30.450, -90.280

Multiple houses and businesses with water entering along Highway 22.

Flash Flood, St. Tammany

When
May 14, 10:45 PM CST
Where
St. Tammany County, 10.13 mi E of Lees Lndg to 9.64 mi E of Lees Lndg
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.400, -90.160

High water rescues occurring along Highway 1077 in Madisonville as homes and vehicles are flooding.

Flash Flood, St. Tammany

When
May 14, 11:15 PM CST
Where
St. Tammany County, 5.88 mi SW of Goodbee to 5.06 mi SW of Goodbee
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
30.440, -90.270

Multiple swift water rescues occurred in the Bedico Meadows Subdivision.

Flash Flood, St. Charles

When
May 14, 11:45 PM CST
Where
St. Charles County, 0.69 mi N of New Sarpy to 0.26 mi W of St Rose
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
29.960, -90.370

Numerous streets and atleast 120 homes flooded across the City of Destrehan.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyThe tornado archive for Louisiana, 2020Warnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298485, 894563, 894564, 894565, 894566, 894567, 894568.